Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 197, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jul 22, 2016, 12:30 PM CDT for Calloway County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2016, 12:30 PM CDT (17:30 UTC)
- Expired
- Jul 22, 2016, 1:17 PM CDT
- In force
- 47 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Calloway County, KY
The radar
The Paducah radar (KPAH), 67 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 678 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:53 AM CDT, 8 hours 37 minutes earlier.
Area forecast discussion, Jul 22, 3:53 AM CDT, 8 hours 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
353 AM CDT FRI JUL 22 2016
.SHORT TERM...(Today through Sunday night)
Issued at 313 AM CDT Fri Jul 22 2016
Main forecast head aches in the near term lie with MCS's that
continue to form almost nightly up over the Midwest. The remnants
of which push outflow boundaries into very unstable conditions
that develop over our region during the heat of the day. This, of
course, could trigger sct strong thunderstorms. In other cases,
leftover cloud cover/sct precip could move into the region earlier
during the morning, and play havoc with our heat headlines.
Today's decaying MCS moving south toward the region presents
another case of uncertainty regarding storm chances and also our
heat headlines. If storms can maintain another 3-5 hours, parts of
our north could be affected. Climatology is for the MCS to
continue to diminish during the morning hours, but even if this
occurs, there will likely be left over clouds and an outflow
boundary to contend with, especially east of the Ms River. Not
sure that even the meso models have a good handle on how the day
will pan out, especially over wrn KY. With all of this said, have
decided to up pops over sw IN/wrn KY today into the scattered
category to cover possible storm development along any outflows.
If we manage to heat up into the 90s ahead of any activity, would
need to monitor for isolated damaging wind gusts with stronger
cells. Due to uncertainties/low confidence in how all of this may
affect temps today, decided to leave all "as is" right now, and
continue with ongoing heat headlines. Sometimes, continuity pays
off.
Little changes will be made to the rest of the short term. Will
need to continue with 20-30 percent, mainly diurnal, POPs around
the eastern periphery of the massive heat dome in place over the
srn Plains. Even a couple hours of late morning or afternoon
sunshine will be enough to pop temps into the 90s and heat index
values up into 100-110 range. Muggy mid 70 sfc dew points are
going no where soon. That much is certain.
.LONG TERM...(Monday through Thursday)
Issued at 313 AM CDT Fri Jul 22 2016
Although minor intrusions of heat index values will push near 100
along the southern KY/MO border on Tuesday, and Southeast Missouri
on Wednesday, it appears that Monday (July 25th) will likely be the
last afternoon in which most of the WFO PAH forecast area will
approach Heat Advisory criteria, with the highest values centered
over West Kentucky. This is consistent with Thursday's forecast
package.
During this model run sequence, the Canadian and GFS Ensemble, with
some influence of the ECMWF, tend to handle the northern stream
troughiness and mid-week 700 mb low transition through the middle
Mississippi Valley consistently, while weakening and bifurcating the
influence of the dominant coast to coast west to east ridge axis
across the southern half of the United States.
There may be a 50-75 mile variation from north to south where an
effective frontal boundary sets up on Tuesday (e.g. Confluence of
the Wabash/Ohio Rivers with the GFS & ECMWF or the Land between the
Lakes with the Canadian model) over the WFO PAH forecast area. The
variation will have a significant impact on how much enhanced QPF
(heavy rain) would impact the area. This WSW-ENE oriented frontal
boundary will occur along southeastward dip of the westerlies from
the Central Plains and Middle Mississippi Valley, flattening out
into a zonal flow across the WFO PAH forecast area.
Within the weakness between the western U.S. ridge dome and the
Southeast Coastal ridge dome axis, the ECMWF and GFS develop and
inverted trough/low across the Central Gulf Coast by Tuesday, this
would help to transport moisture towards Kentucky through mid-week.
These same models also develop a mid-level low lee of the Rockies
and move it east through the middle and latter part of the week. The
influence of this weak low and trough would be to maintain and
enhance convective activity over the WFO PAH forecast area on a
daily basis given a slight cooling at mid-levels.
The ECMWF, Canadian, and GFS Ensemble appear to focus on diurnal
(mainly afternoon/evening) development and propagation of showers
and thunderstorms on an impressed frontal boundary over the WFO PAH
forecast area starting on Tuesday. Depending on the duration of the
mid/upper level shortwaves, available pockets of deeper low level
moisture, could see sporadic to widespread convection along the
impressed frontal boundary. This boundary is maintained through next
weekend. The associated cloud cover and rain during the peak heating
to should limit temperatures to the upper 80s or lower 90s.
&&
.AVIATION...
Issued at 622 PM CDT Thu Jul 21 2016
With the exception of possible MVFR fog between 06-13Z, VFR
conditions should prevail at all sites through the period. Light
south southeast winds early will go calm overnight, then pick
back up again AOB 5 knots after 13Z.
&&
.PAH Watches/Warnings/Advisories...
IL...Excessive Heat Warning until 8 PM CDT Sunday for ILZ075>078-
080>094.
MO...Excessive Heat Warning until 8 PM CDT Sunday for MOZ076-086-087-
100-107>112-114.
IN...Heat Advisory until 8 PM CDT Sunday for INZ081-082-085>088.
KY...Excessive Heat Warning until 8 PM CDT Sunday for KYZ001>009.
Heat Advisory until 8 PM CDT Sunday for KYZ010>022.
&&
SHORT TERM...GM
LONG TERM...Smith
AVIATION...JPHazardous weather outlook, Jul 22, 4:17 AM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 417 AM CDT FRI JUL 22 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 417 AM CDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES REMAIN IN AFFECT TODAY THROUGH SUNDAY. DAYTIME HEAT INDEX VALUES FROM 105 TO 110 ARE EXPECTED. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE BE POSSIBLE TODAY...THOUGH MANY PLACES WILL REMAIN RAINFREE AND HOT. ISOLATED STRONG THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT INDEX VALUES OF 105 OR BETTER WILL BE LIKELY ACROSS MOST OF THE OUTLOOK AREA SATURDAY THOUGHT MONDAY...SHIFTING INTO SOUTHERN SECTIONS OF SOUTHEAST MISSOURI AND THE PURCHASE AREA OF WEST KENTUCKY TUESDAY INTO WEDNESDAY. THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS OVER PARTS OF THE OUTLOOK AREA. THE VAST MAJORITY OF THE THUNDERSTORMS WILL REMAIN BELOW SEVERE LIMITS, BUT ISOLATED THUNDERSTORMS MAY REACH OR EXCEED SEVERE LIMITS DURING THE PEAK HEATING OF THE DAY. HEAVY RAIN...CAPABLE OF PRODUCING LOCALIZED FLOODING...FREQUENT LIGHTNING...AND ISOLATED DAMAGING WIND GUSTS WILL BE THE PRIMARY HAZARDS WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 22, 12:17 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1217 PM CDT FRI JUL 22 2016
KYZ002-003-006-008-009-221815-
CALLOWAY KY-HICKMAN KY-CARLISLE KY-MARSHALL KY-GRAVES KY-
1217 PM CDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL...GRAVES...
CALLOWAY...SOUTHERN CARLISLE AND HICKMAN COUNTIES UNTIL 115 PM CDT...
AT 1216 PM CDT...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMSEXTENDING FROM JUST NORTH OF MURRAY...OVER TO
NEAR BARDWELL...MOVING SOUTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MURRAY...MAYFIELD...BENTON...CLINTON...BARDWELL...FULGHAM...
LYNNVILLE...SEDALIA...WINGO...HARDIN...HAZEL...ARLINGTON...
WATER VALLEY...COLUMBUS...KIRKSEY...FANCY FARM...HARRIS GROVE...
NEW CONCORD...AURORA AND BREWERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3650 8884 3658 8891 3659 8903 3665 8917
3669 8917 3673 8920 3676 8918 3675 8913
3679 8912 3679 8908 3687 8913 3687 8816
3669 8807 3651 8804 3650 8805
TIME...MOT...LOC 1716Z 311DEG 20KT 3668 8840The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 12:17 PM CDT | Special Weather Statement | PAH | Calloway, Carlisle, Graves, Hickman | 58 min |
| Jul 22, 5:56 AM CDT | Special Weather Statement | PAH | Edwards, Wayne | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.